Hail, Fairfield
- When
- May 23, 4:05 PM EST to 4:12 PM EST
- Where
- Fairfield County, Danbury
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.383, -73.467
As two severe thunderstorms moved east across Northern Fairfield County, spotters reported penny size hail with both cells.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As two severe thunderstorms moved east across Northern Fairfield County, spotters reported penny size hail with both cells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 23, 1:20 PM EST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 220 PM EDT SUN MAY 23 2004 .SHORT TERM...STRATUS CLOUDS THINNED AND DISSIPATED EARLIER THAN YESTERDAY...ALLOWING FOR THE DEVELOPMENT OF WEAK SEA BREEZES. RADAR DETECTED THE DEVELOPMENT OF A LIGHT SEA BREEZE ADVECTING NORTH ACROSS LONG ISLAND BY 16Z AND ACROSS COASTAL CT BY 17Z. THE SUNY MM5 4 KM MODEL WAS RIGHT ON. WITH ABUNDANT SUNSHINE INCREASING INSTABILITY AND SFC DEW POINTS IN THE 60S...THESE SEA BREEZES SHOULD BE THE FOCUS FOR TRIGGERING SCT SHOWERS AND TSTMS ACROSS THE AREA. AS PER MY EARLIER DISCUSSION...SHORT TERM RISING HEIGHTS...SIGNALING THE DEVELOPMENT OF MID LEVEL CAPS HAVE COUNTERACTED INCREASING INSTABILITY WEST OF NYC...LEADING TO THE DISSIPATION OF ANY UPSTREAM SHOWERS OR TSTMS. .MEDIUM TERM...LIKE MANY OF OUR EARLIER SPRING TIME FORECASTS...THIS ONE WILL BE QUITE CHALLENGING. A SYNOPTIC SCALE FRONT IS FORECAST TO OSCILLATE SOUTH OF THE REGION OVERNIGHT...LIFT NORTH OF THE AREA ON MONDAY...THEN NEARLY OVERHEAD MONDAY NIGHT BEFORE FINALLY MOVING SE OF THE REGION DURING TUE. ALL FORECAST MODEL SOLUTIONS SUFFER FROM CONVECTIVE FEEDBACK... SHOWING FAR TOO EXTENSIVE AREAL COVERAGE THROUGH THIS PERIOD FOR OUR FORECAST AREA. EXCEPT FOR OUR FAR NORTH SUBURBS...ONLY SCATTERED CONVECTION IS SUPPORTED...WHICH IS WHY I HAVE DECIDED TO LOWER POPS. HOWEVER...IF AN MCS DOES DEVELOP CLOSER TO HOME...LIKE OVER PA VERSUS INDIANA...THEN I WOULD HAVE JUSTIFICATION TO RAISE AREAL POPS. && .AVIATION...ANOTHER TRICKY FORECAST AS ALL TERMINAL SITES VFR AT THIS TIME. I EXPECT THIS TO CONTINUE INTO THE EVENING. BIG DIFFERENCE TODAY AS COMPARED TO YESTERDAY IS THE AMOUNT OF HEATING THAT TOOK PLACE TODAY...ALONG WITH LACK OF STRATUS CLOUDS/FOG BANK OFFSHORE. I BELIEVE IT WILL TAKE LONGER FOR STRATUS AND FOG...IFR CONDITIONS...TO DEVELOP THIS EVENING. BUT...WITH ONSHORE SOUTHERLY FLOW...IT SHOULD DEVELOP ONCE AGAIN. THE OTHER THREAT IS FOR ANY SHOWER OR THUNDERSTORM ACTIVITY. IF ANYTHING DEVELOPS THIS AFTERNOON...IT SHOULD BE VERY LOCALIZED. BETTER CHANCE MAY FINALLY OCCUR LATER TONIGHT AS MID AND UPPER LEVEL RIDGE AXIS PASSES EAST AND ANY THUNDERSTORM COMPLEX FROM UPSTREAM OHIO/INDIANA REGION APPROACHES IN FAST UPPER STEERING FLOW. LOW CLOUDS AND FOG BURN OFF MONDAY MORNING. && .MARINE...WIND FORECAST THROUGH THE SHORT TERM IS CLOSELY ALIGNED WITH THE MM5 OUTPUT. DO NOT BELIEVE OR SEE ANY REASON THAT THE FRONTAL BOUNDARY TO OUR NORTHEAST WILL DROP BACK DOWN ACROSS REGION LIKE ALL OTHER MODELS INDICATE...THUS THE MM5 OUTPUT TO THE GRIDS. OTHERWISE STILL LOOKING FOR SEAS TO BUILD TO MINIMAL SCA CRITERIA BY MONDAY AFTERNOON AND THUS WILL KEEP THE HEADLINE THAT ADVISORY MAY BE NEEDED. OTHERWISE PREVIOUS PACKAGE APPEARS OK SO NOT MUCH IN THE WAY OF ADJUSTMENTS FORESEEN THIS AFTERNOON. && .HYDROLOGY...ANY TSTM THAT DOES FORM THROUGH MONDAY NIGHT HAS THE POTENTIAL TO PRODUCE RAINFALL RATES UP TO 1.5 INCHES PER HOUR...BASED ON THIS MORNINGS PRECIPITABLE WATER PLOT. MINOR FLOODING COULD OCCUR AS TSTMS MOVE EAST AT AROUND 25 KT. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. GC/PW/RS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 508 AM EDT SUN MAY 23 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-241008- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 508 AM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY THIS AFTERNOON AND THIS EVENING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP FROM TIME TO TIME THROUGH WEDNESDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. FAIR WEATHER IS FORECAST FOR THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
The Brookhaven radar (KOKX), 77 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2004Every state in 2004This day in weather historyWarnings in Connecticut, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404613, 5404614.